You receive a call from the PACU about a 55 yo patient s/p Whipple procedure.
He received the normal anesthetic agents intraoperatively (all of which
he has received previously) as well as 4 units of PRBC. Now he is febrile
and complains of chills and nausea.
- What is your differential
- Assuming he is having a transfusion
reaction (since that's the topic at hand), what type is he having, what are
the causes, and what is your treatment?
- What are the clinical signs
of febrile, acute hemolytic, delayed hemolytic, and allergic transfusion
- How do you treat each of
References: (note, all residents should have access to Anesthesiology
articles online if they receive the journal. Many other journals are
available with a USF account through MD Consult...just access it from the
departmental home page)
- Very nice, 43 page review
of transfusion reactions. Hopefully Americans react as Canadians do!
Kleinman S, Chan P, Robillard P. Risks
associated with transfusion of cellular blood components in Canada. Transfus
Med Rev. 2003 Apr;17(2):120-62. (pdf file)
Last updated 6/12/03
by Roy G. Soto, M.D.
2003, Roy G. Soto, M.D., and the University of South Florida College of Medicine,
Department of Anesthesiology